Kentucky, 2022

Tornadoes and Flooding in Kentucky, January 1, 2022

January 1, 2022 · NWS PAH · 5 events in 4 counties and zones

A well-defined upper level shortwave trough shifted northeast across Missouri into the Ohio Valley, where it flattened out within a broader, strong southwesterly flow regime. The resultant mid level forcing was not very strong across the warm sector of the surface low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$603,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A well-defined upper level shortwave trough shifted northeast across Missouri into the Ohio Valley, where it flattened out within a broader, strong southwesterly flow regime. The resultant mid level forcing was not very strong across the warm sector of the surface low. The weak surface low tracked northeast from Arkansas to West Virginia. Thunderstorms formed along the trailing cold front, which crossed parts of western Kentucky during the mid and late morning hours. A couple of embedded supercells formed within a broken band of storms along the front, spawning a couple of brief tornadoes. A period of widespread rain during the late night and early morning hours generated heavy rainfall amounts from 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 1, 3:09 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 1, 3:09 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
309 AM CST Sat Jan 1 2022

.SHORT TERM...(Today through Monday night)
Issued at 300 AM CST Sat Jan 1 2022

A Tornado Watch is in effect until 7 AM CST for our far southern
counties. Active warm advection zone is strengthening with low
level jet. 0-1KM MUCAPES of 500+ J/KG is arcing into the FA in
this TOR Watch box area, with higher instability just to the
south. High theta-e/surface moisture flux convergence makes this a
prime zone for not only strong-svr storms, but flash flooding as
well, and the tornadic debris path is not far displaced, which
heightens the potential for flooding due to debris affecting
runoff. With more repeat heavy rains to come in our MDT risk
exceeding FFG area, and Flash Flood Warnings already active, the
Flood Watch continues as well. Average storm total qpf still runs
1-3" with locally higher amounts possible, esp over far southeast
Mo/southern Ky.

As low level winds pick up, coincident with the short wave
ejecting from Arkansas overtop the frontal boundary today,
anticipate svr storm potential to be concentrated on the front in
the form of bows/segments with damaging winds/isolated tornadoes
possible. That means our highest threat area remains our far
southern/southeastern counties, with higher potential to our
south/east. Depending upon how this pre dawn convection works the
environment and the boundary's wobble, it's possible there will
be a work-over affect with either the affective convective
boundary itself and/or the available MUCAPE shifting south of our
border. However, the shear is so high and this is so iffy on exact
boundary location, we hesitate to downplay at all the existent
enhanced risk that nudges into our srn KY-TN border area. It's a
possibility that is worth mentioning and keeping an eye upon for
future updates.

What happens on the system's backside tonight on the change-over
is not much changed from previous forecasts...with maybe a light
dusting of wintry pcpn possible as the cold blast onsets. Temps
will remain above freezing over the eastern half of the region
tonight, while northwest portions/higher elevations drop to the
mid 20s, even as that moisture source dries/lifts out. Wind chills
tmrw morning will range from the teens northwest to low 30s
southeast, and that won't change much through the course of the
daytime even as the cold air settles across the entire FA. Sunday
night lows in the teens and Monday highs in the 30s will be
commonplace.

.LONG TERM...(Tuesday through Friday)
Issued at 300 AM CST Sat Jan 1 2022

Tuesday-Wednesday are dry/seasonally cold as temps modify and
return to almost seasonal numbers, just before the next pcpn
chance is incoming. It's largely moisture starved but cold enough
for mostly any pcpn to offer as snowfall Wed night into Thursday,
but it's just a little too iffy/out in time to hit to hard at this
writing pcpn wise. Its main impact will be a reinforcing blast of
cold air to finish out the week, with lows into or near the
single digits by Friday morning, and even highs that day
remaining below freezing.

&&

.AVIATION...
Issued at 300 AM CST Sat Jan 1 2022

Deterioration of flight rules is ongoing, with an active
convective band streaming across MO-KY borders from the south.
This trend will continue into the early daylight hours, with
restrictions to MVFR and then IFR for both cigs/vsbys expanding
northward/becoming more prevalant with time as overall storms/pcpn
area envelopes the terminals.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this afternoon for ILZ081>094.

MO...Flood Watch through this afternoon for MOZ076-086-087-100-
     107>112-114.

IN...Flood Watch through this afternoon for INZ081-082-085>088.

KY...Flood Watch through this afternoon for KYZ001>022.

&&
Hazardous weather outlook, Jan 1, 12:20 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1220 AM CST Sat Jan 1 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1220 AM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect for southern Kentucky and far
southeast Missouri until 7 AM. Refer to the Watch for details.

A Flood Watch remains in effect for most of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flood Watch remains in effect for Saturday for all but the
Interstate 64 corridor of southern Illinois. Please refer to the
Flood Watch for details.

There is an enhanced risk of severe weather on Saturday across
the Tennessee border counties of western Kentucky, where the
potential exists for an organized severe weather event. Damaging
winds and a few tornadoes are the main hazard. Further north, a
few isolated strong to severe storms are possible across the rest
of western Kentucky, southeast Missouri, and southern Illinois
south of the Marion-Carbondale area.

Gusty northwest winds will usher much colder air into the region
Saturday night. Wind chills on Sunday will dip into the teens and
20s for many locations, which will be potentially hazardous to
storm victims without heat. Temperatures will struggle to climb
much, if any, above freezing for most of the area. There is also
a chance of light freezing rain or light snow Saturday night and
Sunday. At this time, any light accumulations are expected to
remain confined to elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for the Tornado Watch and Flood Watch is
requested.

In the hours before

Special weather statement, Jan 1, 2:28 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
228 AM CST Sat Jan 1 2022

KYZ009-012-010900-
Calloway KY-Trigg KY-
228 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of southeastern Calloway
and southern Trigg Counties through 300 AM CST...

At 228 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Canton to near Paris Landing State Park.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Canton around 235 AM CST.
  Cadiz around 240 AM CST.

This includes Interstate 24 in Kentucky between Mile Markers 64 and
69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 700 AM CST for western and
south central Kentucky.

&&

LAT...LON 3677 8805 3693 8767 3664 8769 3663 8785
      3666 8785 3668 8807 3656 8803 3651 8804
      3650 8805 3650 8816
TIME...MOT...LOC 0828Z 246DEG 48KT 3677 8799 3662 8805 3651 8812

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RJP
Special weather statement, Jan 1, 2:51 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
251 AM CST Sat Jan 1 2022

KYZ017-022-010930-
Todd KY-Christian KY-
251 AM CST Sat Jan 1 2022

...Strong thunderstorms will impact portions of Christian and Todd
Counties through 330 AM CST...

At 250 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Cadiz to near Big Rock.
Movement was northeast at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hopkinsville around 305 AM CST.
  Oak Grove and Fort Campbell around 310 AM CST.

Other locations in the path of these storms include Pembroke and
Elkton.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 70 and 92.
 Pennyrile Parkway between Mile Markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 AM CST for south central
and western Kentucky.

&&

LAT...LON 3664 8706 3664 8769 3690 8767 3703 8727
      3705 8706
TIME...MOT...LOC 0850Z 246DEG 51KT 3681 8770 3671 8770 3661 8779

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJP

The radar

The Ft Campbell radar (KHPX), 15 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 tornado. Local standard time, as filed.

Flood, Christian

When
January 1, 5:00 AM CST to 7:00 PM CST
Where
Christian County, 3.67 mi WSW of Honey Grove to 1.45 mi NE of Casky
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.856, -87.359

Minor flooding occurred on the south fork of the Little River. Farmland in the vicinity of the river was flooded. Street flooding began in Hopkinsville.

Flood, McCracken

When
January 1, 9:00 AM CST to 5:00 PM CST
Where
McCracken County, 1.95 mi ESE of Lone Oak to 1.37 mi NE of Shady Grove
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.021, -88.637

A few state roads in typical problem areas were flooded. These roads included Kentucky Routes 1255 and 1014.

Tornado, Christian

When
January 1, 9:21 AM CST to 9:22 AM CST
Where
Christian County, 1.1 mi E of Hopkinsville to 0.3 mi S of Hopkinsville
Rating
EF2
Path length
1.14 mi
Path width
125 yd
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
36.850, -87.460

The tornado formed on the south side of downtown Hopkinsville and moved east, lifting on the northeast side of the interchange of U.S. 41 and U.S. 68. A number of structures were damaged in this highly populated urban area. Major roof damage occurred at a brick church, with part of the roof and decking removed. Many trees were uprooted and several were snapped. The roof and a small part of a wall were removed on a brick home. Several businesses sustained minor to moderate roof damage, and a few sustained major damage. A gas station canopy was destroyed, along with gas pumps. A few businesses sustained damage to doors and windows. Peak winds were estimated near 115 mph at the church (DI 17, DOD 5).

Tornado, Todd

When
January 1, 11:16 AM CST to 11:19 AM CST
Where
Todd County, 2.2 mi SW of Allensville to 0.9 mi SE of Allensville
Rating
EF0
Path length
2.38 mi
Path width
50 yd
Continued into
Logan, Ky (LMK)
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.697, -87.098

Many large tree branches were broken. A few trees were snapped. The tornado occurred in rural farm country, and no structures were damaged in the Todd County portion of the path. Peak winds in Todd County were estimated near 75 mph. The tornado exited into Logan County about a mile southeast of Allensville.

Flood, Hopkins

When
January 1, 11:29 AM CST to 6:00 PM CST
Where
Hopkins County, St Charles to Nortonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.180, -87.570

An emergency manager reported streams and ditches were full and still rising across southern Hopkins County. Several state roads were partially covered by water but remained open, including Kentucky Highways 502, 813, and 112.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyThe tornado archive for Kentucky, 2022Warnings in Kentucky, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998727, 999518, 998041, 998040, 998724.